ŠThe Medical Journal of Australia 2002 ISSN: 0025-729X www.mja.com.au
To the Editor: Akathisia is a clinical syndrome that manifests as the subjective sense of unease or restlessness, or observable motor manifestations such as shuffling or tramping movements of the legs and feet, or both.1 The marked distress associated with akathisia can lead to impulsive suicide attempts.2 It is commonly associated with antipsychotic medications, as well as various antidepressants, including tricyclics and selective serotonin reuptake inhibitors (SSRIs).
Mirtazapine is a novel antidepressant. It acts centrally to increase both noradrenergic and serotonergic neurotransmission. Common side effects include sedation, weight gain and increased appetite. Tremor is listed as an adverse reaction, but this does not represent akathisia. A MEDLINE database search (up to September 2001), using the words "akathisia" and "mirtazapine", did not reveal any reports of an association. However, as of mid-November 2001, the Adverse Drug Reactions Advisory Committee (ADRAC) had received five reports of "hyperkinesia (probably equivalent to akathisia)" associated with mirtazapine.
We would like to report two cases of acute akathisia associated with mirtazapine.
A 52-year-old man was referred by his psychiatrist for inpatient management of his depressive illness. He had previously tried multiple antidepressants, including various tricyclics and SSRIs. However, because of the sexual side effect anorgasmia, adherence to antidepressant treatment was poor. He was prescribed mirtazapine (30 mg at night). Within an hour of taking the first dose, he complained of feeling restless and unable to keep his legs still. He was given 1 mg of clonazepam, which settled his symptoms after 30 minutes. He was also observed to jiggle his legs and feet while at rest. His symptoms recurred the next day, necessitating further successful treatment with clonazepam. Mirtazapine therapy was continued, and the patient's depression improved significantly over the next few days, and the akathisia gradually resolved with regular use of clonazepam.
A 73-year-old woman with chronic depression was admitted after an overdose. Her medications on admission were omeprazole, amiodarone, bendrofluazide and fluvoxamine (50 mg). The fluvoxamine was changed to mirtazapine (15 mg/day initially, increased to 30 mg/day after three days). After the first 30 mg dose, she described intense restlessness in her legs lasting up to two hours. The distress necessitated reintroducing the fluvoxamine in place of the mirtazapine. Within three weeks the patient was readmitted with depressed mood and suicidal ideation. Mirtazapine (30 mg at night) was re-introduced, with consequent acute return of restless legs. The patient's akathisia settled when the mirtazapine was reduced to 15 mg at night. No additional treatment was required.
The neurobiological basis for akathisia remains unclear. Involvement of central serotonergic and adrenergic neurotransmitter systems has been postulated. One of mirtazapine's main actions is blockade of α 2-adrenoreceptors. Clonidine, an α2-agonist, is effective in treating akathisia.3 We suggest that mirtazapine's adrenoceptor action might be the basis for the occurrence of akathisia in these patients.
(Received 8 Oct 2001, accepted 14 Jan 2002)
Fremantle Hospital, Fremantle, WA.Boregowda G Girishchandra, MB BS, DPM, DipNB, Registrar in Psychiatry, ASC; Liana Johnson, BPharm, MPS, Senior Pharmacist; Rebecca M Cresp, MB BS, Intern in Psychiatry, ASC; Kenneth G D Orr, MB BS, FRANZCP, Psychiatrist, ASC.
Correspondence: Dr Kenneth G D Orr, Fremantle Hospital, Fremantle, WA 6160. kenneth.orrAThealth.wa.gov.au
Home | Issues | Classifieds | More... | Topics | Search